Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 112, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 23, 2008, 4:02 AM CDT for Sumner County, Kansas. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2008, 4:02 AM CDT (09:02 UTC)
- Expired
- May 23, 2008, 5:00 AM CDT
- In force
- 58 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Sumner County, KS
The radar
The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 4:10 AM CDT | HAIL 1 | 3 S Perth, KS | |
| May 23, 4:11 AM CDT | TSTM WND GST 60 | 1 S Perth, KS | 60 MPH WINDS WITH HEAVY AMOUNTS OF DIME SIZED HAIL. RAIN HAS INCREASED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 9:11 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 9.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3001 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 11.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 230902
SVRICT
KSC191-231000-
/O.NEW.KICT.SV.W.0112.080523T0902Z-080523T1000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
402 AM CDT FRI MAY 23 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 500 AM CDT.
* AT 359 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL
UP TO GOLF BALL SIZE...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM
WAS LOCATED NEAR PERTH...OR 11 MILES SOUTHWEST OF WELLINGTON...AND
MOVING EAST AT 27 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
BELLE PLAINE...GEUDA SPRINGS...HUNNEWELL...MAYFIELD...OXFORD...
SOUTH HAVEN...WELLINGTON...PERTH...RIVERDALE...WELLINGTON AIRPORT.
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3730 9762 3747 9743 3747 9715 3709 9713
3706 9714 3704 9713 3699 9715 3699 9756
TIME...MOT...LOC 0902Z 249DEG 24KT 3713 9745
$$
HOWERTON2 follow-up statements
000
WWUS53 KICT 230914
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
413 AM CDT FRI MAY 23 2008
KSC191-231000-
/O.CON.KICT.SV.W.0112.000000T0000Z-080523T1000Z/
SUMNER KS-
413 AM CDT FRI MAY 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN SUMNER
COUNTY UNTIL 500 AM CDT...
AT 412 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL UP TO
GOLF BALL SIZE...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS
LOCATED NEAR PERTH...OR 7 MILES SOUTH OF WELLINGTON...MOVING EAST AT
30 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR OXFORD BY 445 AM CDT.
THE TOWN OF PERTH IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING 60 MPH WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING 60 MPH WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FRIDAY MORNING FOR
SOUTHEASTERN KANSAS.
LAT...LON 3730 9762 3747 9743 3747 9715 3709 9713
3706 9714 3704 9713 3699 9715 3699 9756
TIME...MOT...LOC 0914Z 249DEG 24KT 3717 9739
$$
ES000
WWUS53 KICT 230937
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
437 AM CDT FRI MAY 23 2008
KSC191-231000-
/O.CON.KICT.SV.W.0112.000000T0000Z-080523T1000Z/
SUMNER KS-
437 AM CDT FRI MAY 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN SUMNER
COUNTY UNTIL 500 AM CDT...
AT 433 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
WELLINGTON AIRPORT...OR NEAR WELLINGTON...MOVING NORTHEAST AT 38 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR BELLE PLAINE BY 445 AM CDT.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FRIDAY MORNING FOR
SOUTHEASTERN KANSAS.
LAT...LON 3730 9762 3747 9743 3747 9715 3709 9713
3706 9714 3704 9713 3699 9715 3699 9756
TIME...MOT...LOC 0937Z 227DEG 33KT 3731 9727
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:05 AM CDT, 57 minutes earlier.
Area forecast discussion, May 23, 3:05 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 305 AM CDT FRI MAY 23 2008 .DISCUSSION... MAIN FORECAST CONCERNS ARE THE CONTINUED THUNDERSTORM CHANCES AND THE LOCATION OF THE DRYLINE ESPECIALLY ON SATURDAY. TODAY-SATURDAY: AN OMEGA BLOCK REMAINS ANCHORED OVER THE CONTINENTAL US...KEEPING AN ACTIVE WEATHER PATTERN ACROSS THE PLAINS. AS OF 07Z...A WARM FRONT EXTENDED ACROSS CENTRAL KANSAS INTO EAST CENTRAL KANSAS AND REMAINED NEARLY STATIONARY OVERNIGHT. THUNDERSTORMS HAVE MOVED INTO SOUTHERN KANSAS OVERNIGHT...WITH MAINLY STRONG WINDS...ALTHOUGH THERE HAS BEEN SOME SMALL HAIL AT TIMES TOO. GIVEN THAT WE ARE STILL GETTING REPORTS OF STRONG WINDS THAT ARE NOT ASSOCIATED WITH THUNDERSTORMS BUT RATHER MOMENTUM TRANSFER...WE WILL CONTINUE THE WIND ADVISORY FOR MUCH OF SOUTH CENTRAL KANSAS INTO THE FLINT HILLS UNTIL 12Z THIS MORNING. 0-6KM SHEAR IS OVER 50 KNOTS THIS EVENING AND OVERNIGHT OVER CENTRAL KANSAS...AND ML COMPUTED CAPE IS 1500 TO 2500 J/KG DURING THIS TIME AS WELL. INSTABILITY AND SHEAR BOTH DECREASE QUITE A BIT FURTHER EAST...SO KEEPING BEST CHANCES OF THUNDERSTORMS OVER THE WESTERN PORTION OF THE FORECAST AREA IS REASONABLE. THE GFS BRINGS THE DRYLINE EASTWARD INTO CENTRAL KANSAS ON SATURDAY...AND SHOWS DEWPOINTS IN THE MIDDLE 40S WHILE THE NAM CONTINUES TO KEEP THE DRYLINE FURTHER WEST AND HAS DEWPOINTS IN THE LOWER 70S. FOR NOW WE WILL STICK WITH THE GOING FORECAST...BUT IF THE DRYLINE DOES COME FURTHER EASTWARD THAT WOULD PRECLUDE ANY THUNDERSTORM CHANCES THERE FOR SATURDAY AFTERNOON AT LEAST. SUNDAY-MONDAY: THE OMEGA BLOCK BEGINS TO BREAK DOWN OVER THE WEEKEND...BUT THE FLOW REMAINS SOUTHWESTERLY THROUGH MONDAY. THAT MEANS OUR THUNDERSTORM CHANCES CONTINUE THROUGH MONDAY AS WELL. THE BULK OF THE THUNDERSTORMS WILL REMAIN NORTH AND EAST OF THE FORECAST AREA...BUT BY THE BEGINNING OF THE WEEK ALMOST EVERYONE IN CENTRAL AND SOUTHEAST KANSAS SHOULD RECEIVE SOME PRECIPITATION. SCHRECK && .AVIATION...06Z TAF ISSUANCE LATEST RADAR LOOP WAS SHOWING THE AREAL COVERAGE OF THE THUNDERSTORMS CONTINUING TO INCREASE. THIS CONVECTION MAY DRIFT TOWARDS THE WICHITA AND HUTCHINSON TAF SITES DURING THE NEXT COUPLE OF HOURS AND POSSIBLY MOVE TOWARDS CHANUTE TOWARDS 09Z. SOME OF THE STORMS MAY BECOME STRONG...BUT WE WILL NOT MENTION THAT IN THE TAFS YET. AS THE NIGHT PROGRESSES...WE SHOULD SEE SOME MVFR CEILINGS (1500-2500FT) DEVELOPING ACROSS THE AREA. THESE CEILINGS SHOULD BEGIN TO BREAK OUT AGAIN TOMORROW AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 86 69 89 67 / 30 40 20 30 HUTCHINSON 86 69 88 66 / 30 50 30 30 NEWTON 85 69 87 66 / 30 40 20 30 ELDORADO 85 69 87 67 / 20 30 20 30 WINFIELD-KWLD 86 69 90 69 / 20 30 20 20 RUSSELL 85 68 89 66 / 40 50 30 40 GREAT BEND 86 67 87 66 / 40 50 30 40 SALINA 84 68 89 66 / 30 50 30 40 MCPHERSON 85 68 88 66 / 30 50 30 30 COFFEYVILLE 85 69 88 70 / 20 20 20 10 CHANUTE 84 69 86 68 / 20 20 20 10 IOLA 83 69 86 68 / 20 20 20 10 PARSONS-KPPF 84 69 87 69 / 20 20 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR KSZ067>070-082-083- 091>094-098. &&
Hazardous weather outlook, May 23, 3:20 AM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 320 AM CDT FRI MAY 23 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-242145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 320 AM CDT FRI MAY 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...OVERNIGHT A LINE OF STRONG TO SEVERE STORMS WILL CONTINUE TO MOVE THROUGH SOUTHEAST KANSAS THROUGH 5 AM. A COUPLE OF THE STORMS MAY BE CAPABLE OF PRODUCING GUSTY WINDS BETWEEN 50 AND 60 MPH. HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE ACTIVE WEATHER PATTERN LOOKS TO CONTINUE FROM SATURDAY THROUGH TUESDAY...AS RICH GULF MOISTURE REMAINS OVER THE AREA. ANY STORM THAT DEVELOPS OVER THIS TIME PERIOD WILL HAVE A CHANCE TO BECOME SEVERE. THE GREATEST THREAT ON SATURDAY AND SUNDAY WILL BE CONFINED GENERALLY TO CENTRAL AND SOUTH-CENTRAL KANSAS...WHILE THE THREAT FOR MONDAY AND TUESDAY WILL GRADUALLY SHIFT SOUTH ACROSS THE AREA. ADDITIONALLY...LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE A THREAT SATURDAY THROUGH TUESDAY. WITH THE ACTIVE SEVERE WEATHER EXPECTED THROUGH THIS HOLIDAY WEEKEND...IT IS ADVISED TO CHECK ADDITIONAL OUTLOOKS AS WE CONTINUE TO REFINE THE SEVERE99 WEATHER THREAT AREAS. ALSO...STAY TUNED FOR ANY WATCHES AND WARNINGS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX
In the hours before
Local storm report, May 23, 2:54 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
254 AM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM TSTM WND GST 3 S ANTHONY 37.11N 98.02W
05/23/2008 E60 MPH HARPER KS TRAINED SPOTTER
&&
RECLocal storm report, May 23, 3:02 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
302 AM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 AM TSTM WND GST 1 NW CHANUTE 37.68N 95.47W
05/23/2008 M58 MPH NEOSHO KS ASOS
&&
RECLocal storm report, May 23, 3:24 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
324 AM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 AM HAIL 4 SW PERTH 37.13N 97.54W
05/23/2008 E1.75 INCH SUMNER KS TRAINED SPOTTER
&&
RECLocal storm report, May 23, 3:25 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
325 AM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 AM HAIL PERTH 37.17N 97.49W
05/23/2008 E0.75 INCH SUMNER KS TRAINED SPOTTER
&&
RECSpecial weather statement, May 23, 3:25 AM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 325 AM CDT FRI MAY 23 2008 KSZ032-230900- RUSSELL- 325 AM CDT FRI MAY 23 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY... AT 321 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF GORHAM...OR 12 MILES SOUTHWEST OF RUSSELL...AND MOVING NORTHEAST AT 35 MPH. DIME SIZED HAIL AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ES
Special weather statement, May 23, 3:49 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 349 AM CDT FRI MAY 23 2008 KSZ083-230930- SEDGWICK- 349 AM CDT FRI MAY 23 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SEDGWICK COUNTY... AT 347 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR GODDARD...OR 17 MILES WEST OF DOWNTOWN WICHITA...AND MOVING NORTHEAST AT 41 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 10:31 PM CDT | High Wind Warning | ICT | Harper, Sedgwick, Sumner | 2 hr |
| May 22, 11:40 PM CDT | Wind Advisory | ICT | Butler, Chase, Chautauqua, Cowley, Elk, Greenwood and 2 more | 2 hr |
| May 23, 12:07 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 53 min |
| May 23, 12:49 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 28 min |
| May 23, 2:22 AM CDT | Wind Advisory | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood, Harper and 5 more | 5 hr |
| May 23, 2:33 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 57 min |
| May 23, 2:39 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 66 min |
| May 23, 2:53 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 67 min |
| May 23, 3:32 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 45 min |
| May 23, 4:53 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick | 36 min |
| May 23, 5:53 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 35 min |
| May 23, 9:17 AM CDT | Areal Flood Warning | ICT | Lincoln | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.